Overdose – What is it? And How does it Happen?
Drug overdoses claim lives every day. Both prescription drugs and illegal drugs are responsible. Alcohol is also a culprit in many cases, and mixing drugs and alcohol present unique problems for a person’s body.
It’s essential to understand what an overdose is and how the body is affected by different drugs. Knowing the signs and understanding the damage done to the body is imperative when seeking help for drug or alcohol use.
What Is an Overdose?
An overdose occurs when the body has a toxic level of drugs or alcohol in it that cannot be processed. Though an overdose can occur because of one-time overconsumption of a drug, it can also happen because of drug use that has lowered a body’s defenses over time. That’s why it’s possible to overdose without meaning to after taking what is considered a reasonable dose of a drug.
It is possible to overdose on both illegal drugs and prescription medication. Alcohol is also often a culprit when people overdose.
An overdose can also be an intentional effort to end a life. These attempts usually consist of a massive quantity of a drug taken at one time. However, many overdoses happen by accident and are caused by mixing drugs or taking them for too long over a long time.
Signs of an Overdose
Depending on the drugs taken, it can be challenging to recognize the signs of an overdose. Some signs include:
- slow pulse
- excessive drowsiness
- temperature changes
- loss of consciousness
Overdosing on a depressant can feel a lot like going to sleep. Depressants, such as opioids and alcohol, naturally offer a feeling of calm that encourages people to continue consuming them. They help lower blood pressure and eliminate feelings of anxiety. Unfortunately, this can make it challenging to know when someone has overdosed.
Depressant overdose often causes problems with the respiratory system that can lead to a coma. Since depressants can have the same effect when an overdose occurs as they do outside of an overdose situation, many people don’t realize they are overdosing until the body is already showing extreme signs.
Opioid has been in the spotlight lately because of issues with addiction and overdose. Opioids are often prescribed for pain, but someone taking them needs to be monitored for signs of addiction. It is both easy to become addicted and to overdose on this type of drug.
Heroin is considered an opioid, but so is fentanyl. Fentanyl is a prescription drug. When a person consumes too much of opioid, major body systems cannot function properly and will start to shut down. The brain and nervous system are affected, and a person who takes too much will eventually be unable to breathe.
The United States is now suffering from an opioid crisis that is leaving people not only addicted to overdosing at an extreme rate. Help is required when trying to break the addiction to opioids.
Alcohol overdose, also known as alcohol poisoning, occurs when the body can’t process alcohol as quickly as a person is consuming it. When the alcohol can’t be processed and builds up in the body, a person will start showing signs of alcohol poisoning. Those include:
- shortened breath
It’s possible to drink for years without experiencing alcohol poisoning and then to suddenly overdose. There are a variety of factors that play a role in why a person’s body responds to alcohol a certain way at a particular time. It’s wise to know that consuming more alcohol than the body can process at any time makes alcohol overdose possible.
While opioids cause the body to slow down due to a sedative, calming effect, stimulants do the opposite. The body won’t shut down but will go into overwork mode. This is just as dangerous and can lead to death because the body is not meant to be pushed to the limits that stimulants cause. Common stimulant drugs include cocaine and meth, two very addictive choices that wreak havoc on the mind and body.
A person experiencing a stimulant overdose may have seizures or lose control of limbs and look like they are moving uncontrollably. Pulse will increase, and chest pain can occur due to the increased rate of the heart. Cardiac arrest is possible.
It’s sometimes hard to tell when someone is overdosing on stimulants because the effects on the body look the same as regular stimulant use. That’s one reason stimulant overdose is so hard to treat.
Another reason is that no known drug can reverse the effects of a stimulant overdose. Doctors have to try to control the symptoms, such as stopping the seizures or dealing with the impact on the heart.
What to Do When Someone Overdoses
Getting help when someone overdoses is essential; calling 911 and make sure the person gets to the nearest hospital as soon as possible. In the case of an opioid overdose, a drug called Narcan can reverse the effects of the overdose. However, it needs to be given soon after the drugs are consumed.
Though stimulant overdoses don’t offer a one-drug fix, they can be dealt with successfully. Doctors have to calm down the parts of the body being overstimulated by the drugs. This can sometimes lead to a reversal of the overdose.
It’s also essential for a person to be monitored after overdosing since there are secondary factors that can prove fatal. The body may try to expel the drug by causing a person to vomit. If someone is not conscious enough to sit up or rollover, he can choke on vomit. Dehydration is possible, and this can lead to seizures that prove fatal if left untreated.
It is possible to overcome the addictive quality of drugs that lead to overdoses. Help is available and can be life-saving for those who seek it.